Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 213, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 1998, 9:00 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 9:00 AM CDT (14:00 UTC)
- Expired
- Jul 21, 1998, 9:50 AM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Floyd County, IA, Mitchell County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 9:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2504 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
782 WUUS1 KLSE 211401 RRA SVRLSE IAC067-131-211450- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 900 AM CDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN NORTHEASTERN IOWA FLOYD COUNTY IN NORTHEASTERN IOWA * UNTIL 950 AM CDT * AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MASON CITY... MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARBLE ROCK...ROCKFORD AND OSAGE BY 910 AM CHARLES CITY AND RICEVILLE BY 920 AM THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND AWAY FROM WINDOWS RLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:33 AM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 21, 2:33 AM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 145 AM CDT TUE JUL 21 1998 INITIALIZATION OF THE ETA CONTINUES TO BE TOO DRY. AT 00Z... HIGHER 850 MB DEWPOINTS ACROSS THE NORTHERN PLAINS ARE NOT RECOGNIZED IN THE ETA AS THEY ARE ON THE NGM. THE MAIN FORECAST CHALLENGE IN THE SHORT TERM WILL BE WHERE FRONT AND SUBSEQUENT CONVECTION WILL BE LOCATED THIS AFTERNOON. THE WETTER NGM AGAIN DEVELOPS PRECIPITATION ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA ALONG THE SLOW MOVING FRONT. EVEN THE BONE DRY ETA GIVES AS A QPF OF .03 INCHES AT KLNR AND .02 INCHES AT KOVS. ANOTHER RATHER VIGOROUS SHORTWAVE DIVING SOUTHEAST THROUGH SOUTHERN CANADA IN ZONAL FAST FLOW REGIME. THIS SYSTEM WILL ROTATE THROUGH BASE OF POLAR VORTEX OVER HUDSON BAY TODAY BUT TOO STABLE TO BE OF MUCH CONSEQUENCE. WHAT WILL BE IS THE COLD FRONT ACROSS CENTRAL AND SOUTHERN MINNESOTA AS IT CONTINUES ITS SLOW MOVEMENT EAST WHILE THE TAIL END OF THE FRONT REMAINS ANCHORED IN EASTERN COLORADO. ETA BRINGS THE FRONT FARTHER TO THE SOUTH THAN THE NGM. GIVEN THE FRONTAL SLOPE... WIND TRAJECTORIES AND AMOUNT OF ISENTROPIC SINKING BEHIND IT AND SINCE IT IS CURRENTLY PERFORMING BETTER WITH THE FORECAST PRESSURE FIELDS... LIKE THE ETAS FURTHER SOUTH POSITION. TEMPERATURES ACROSS THE AREA WILL BE COOLER TODAY ESPECIALLY BEHIND THE FRONT WHERE SOME COLD ADVECTION WILL MAKE AN APPEARANCE. WILL GO BELOW NGM MOS AS IT CONTINUES TO OVERESTIMATE DAYTIME MAXS. FORECAST INPUT... NORTHEAST IOWA AND SOUTHWESTERN 3 COUNTIES IN WISCONSIN CHANCE POPS. ELSEWHERE POPS NIL. TEMPERATURES BELOW NGM MOS... ESPECIALLY IN SOUTHEAST MINNESOTA WHERE FOR THE LAST 2 DAYS MOS FORECAST 88 AT ROCHESTER AND VERIFICATION WAS 83. KRC
In the hours before
Special weather statement, Jul 21, 6:00 AM CDT, 3 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CDT TUE JUL 21 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS SOUTH OF LA CROSSE AND ROCHESTER... A COLD FRONT MOVING ACROSS THE AREA THIS MORNING WILL BECOME NEARLY STATIONARY TODAY IN A EAST-WEST POSITION ALONG THE IOWA/MINNESOTA BORDER AND EXTEND EASTWARD INTO WISCONSIN. WARM AND HUMID CONDITIONS NEAR AND SOUTH OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON AND EVENING WHILE THE FRONT WILL PROVIDE THE LIFTING MECHANISM FOR THUNDERSTORM DEVELOPMENT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN TREAT BEING DAMAGING WIND AND LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE AFOREMENTIONED AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER HAZARDOUS WEATHER UPDATES. KRC d
Special weather statement, Jul 21, 6:00 AM CDT, 3 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CDT TUE JUL 21 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS SOUTH OF LA CROSSE AND ROCHESTER... A COLD FRONT MOVING ACROSS THE AREA THIS MORNING WILL BECOME NEARLY STATIONARY TODAY IN A EAST-WEST POSITION ALONG THE IOWA/MINNESOTA BORDER AND EXTEND EASTWARD INTO WISCONSIN. WARM AND HUMID CONDITIONS NEAR AND SOUTH OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON AND EVENING WHILE THE FRONT WILL PROVIDE THE LIFTING MECHANISM FOR THUNDERSTORM DEVELOPMENT. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN TREAT BEING DAMAGING WIND AND LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE AFOREMENTIONED AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER HAZARDOUS WEATHER UPDATES. KRC d
Special weather statement, Jul 21, 8:08 AM CDT, 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 808 AM CDT TUE JUL 21 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A COLD FRONT STRETCHED ACROSS THIS REGION AND WILL BE THE FOCUS FOR THUNDERSTORMS THAT HAVE ALREADY BEEN MOVING ACROSS NORTHWEST IOWA. THESE STORMS MAY CONTINUE TO MOVE EAST AND INTO CHARLES CITY... NEW HAMPTON...WEST UNION AND POSSIBLY DECORAH BY NOON. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS FROM THESE STORMS. SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS MORNING. THIS IS EARLIER THAN THE PREVIOUS OUTLOOK SUGGESTED. IF A WATCH IS ISSUED...PLEASE HAVE SPOTTER GROUPS PREPARE AS STORMS ROLL IN FROM THE WEST. SHEA
Special weather statement, Jul 21, 8:08 AM CDT, 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 808 AM CDT TUE JUL 21 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS MORNING FOR NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A COLD FRONT STRETCHED ACROSS THIS REGION AND WILL BE THE FOCUS FOR THUNDERSTORMS THAT HAVE ALREADY BEEN MOVING ACROSS NORTHWEST IOWA. THESE STORMS MAY CONTINUE TO MOVE EAST AND INTO CHARLES CITY... NEW HAMPTON...WEST UNION AND POSSIBLY DECORAH BY NOON. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS FROM THESE STORMS. SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS MORNING. THIS IS EARLIER THAN THE PREVIOUS OUTLOOK SUGGESTED. IF A WATCH IS ISSUED...PLEASE HAVE SPOTTER GROUPS PREPARE AS STORMS ROLL IN FROM THE WEST. SHEA
Special weather statement, Jul 21, 8:46 AM CDT, 14 minutes before
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-211440- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 846 AM CDT TUE JUL 21 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1PM FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN... AT 845 AM CDT...THE LEADING EDGE OF AN AREA OF FAST MOVING THUNDERSTORMS EXTENDED FROM MASON CITY NORTH TO ALBERT LEA. THESE STORMS WILL MOVE INTO THE AUSTIN AND CHARLES CITY AREAS BY 9AM. THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH OVER NORTHWEST IOWA. PERSONS IN THE THREATENED AREAS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND FOR FUTHER STATEMENTS AND POSSIBLE WARNINGS. RLB
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:18 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.